Skip to main content Back to Top

5/24/2004

FDA Announces Desyrel Labeling Change

Kate Traynor

The Food and Drug Administration (FDA), through its MedWatch program, announced today that the labeling for trazodone hydrochloride now urges caution when the product is used with drugs that inhibit cytochrome P-450 isoenzyme 3A4 (CYP3A4).

Bristol-Myers Squibb Co., which markets the antidepressant as Desyrel, stated in a "Dear Healthcare Professional" letter that the coadministration of trazodone and ketoconazole, ritonavir, or indinavir slows the clearance of trazodone. According to the company, adverse events among patients who took trazodone and ritonavir together included nausea, hypotension, and fainting.

The revised labeling recommends that a lower dosage of trazodone be considered whenever the drug is coadministered with a potent inhibitor of CYP3A4.

Coadministration of trazodone and the anticonvulsant drug carbamazepine, a CYP3A4 inducer, decreases the plasma concentration of trazodone. The revised labeling recommends that patients who receive both drugs be monitored and the dosage of trazodone increased, if appropriate.

The new labeling, which contains a September 2003 revision date, has not yet been posted at the manufacturer's Web site but is available from FDA (PDF).